This study was presented at the American College of Chest Physicians meeting in Pittsburgh (PA, USA) in October 2011. The study objective was to evaluate the association of proton pump inhibitors (PPIs) and community-acquired pneumonia (CAP). The design was a meta-analysis of nine case-controlled and cohort studies. 120,863 pneumonia cases from 1987 to 2006 were included in the meta-analysis. PubMed and Ovid Medline were searched from inception through May 2011 by two investigators independently using keywords: PPI, pneumonia, CAP, anti-ulcer, antacid, omeprazole, esomeprazole, lansoprazole, pantoprazole and rabeprazole. This meta-analysis only included case-controlled and cohort studies that were published in full in English and evaluated PPI use and CAP incidence. Studies were excluded if they included the following patients: pediatric, Helicobacter pylori treatment and critically ill. Bibliographies of recent review articles and systematic reviews were hand-searched. Quality of studies was assessed using the Newcastle-Ottawa Quality Assessment Scale. Two investigators independently extracted data into standardized data collection forms that were confirmed by a third investigator. Data were analyzed based on current use of PPIs, duration of PPI use (<30 days or >180 days) and PPI dose (high vs low). Overall association of PPI and CAP was analyzed using the random effects model (Comprehensive Meta analysis(®) Version 2.0). Nine studies met all criteria for the primary outcome. Newcastle-Ottawa Quality Assessment Scale scores ranged from 4 to 8 out of 9. Current use of PPIs (odds ratio [OR]: 1.39; 95% CI: 1.09-1.76), PPI use <30 days (OR: 1.65; 95% CI: 1.25-2.19), PPI high dose (OR: 1.50; 95% CI: 1.33-1.68) and PPI low dose (OR: 1.17; 95% CI: 1.11-1.24) were significantly associated with CAP. There was no association between CAP and PPI use >180 days (OR: 1.10; 95% CI: 1.00-1.21). In conclusion, patients currently receiving PPIs, particularly <30 days or high dose, showed an association with CAP. Practitioners need to be vigilant about adverse effects of PPIs and consider alternative therapies.